Alert archive / Montana / Snow Advisories in 2007

Snow Advisory 22, NWS Missoula, MT

April 18, 20075 counties in Montana; Idaho County, Lemhi County, Idaho

NWS Missoula, MT issued this snow advisory at Apr 18, 2007, 5:35 PM MDT for 5 counties in Montana; Idaho County, Lemhi County, Idaho. It took effect at Apr 18, 2007, 6:00 PM MDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2007, 5:35 PM MDT (23:35 UTC)
In effect from
Apr 18, 2007, 6:00 PM MDT
Expired
Apr 18, 2007, 9:52 PM MDT
In force
4 hr
Issued by
NWS Missoula, MT

Counties Idaho County, ID, Lemhi County, ID, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 71 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2007-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2007-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KMSO 182335
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
535 PM MDT WED APR 18 2007

IDZ006-MTZ006-043-190600-
/O.CAN.KMSO.HS.W.0009.000000T0000Z-070419T0000Z/
/O.NEW.KMSO.SN.Y.0022.070419T0000Z-070419T0600Z/
SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS-
POTOMAC/SEELEY LAKE REGION-
535 PM MDT WED APR 18 2007 /435 PM PDT WED APR 18 2007/

...SNOW ADVISORY IN EFFECT UNTIL MIDNIGHT MDT /11 PM PDT/
TONIGHT...
...HEAVY SNOW WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT /11 PM PDT/
TONIGHT. THE HEAVY SNOW WARNING HAS BEEN CANCELLED. 

ADDITIONAL SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED BY
MIDNIGHT TONIGHT AS A WINTER WEATHER SYSTEM CONTINUES TO SLOWLY
MOVE EAST ACROSS THE AREA. THIS SNOW ADVISORY REPLACES THE HEAVY
SNOW WARNING THAT WAS PREVIOUSLY IN EFFECT.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

IDZ009-010-190600-
/O.CAN.KMSO.HS.W.0009.000000T0000Z-070419T0000Z/
/O.NEW.KMSO.SN.Y.0022.070419T0000Z-070419T0600Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
535 PM MDT WED APR 18 2007

...SNOW ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...
...HEAVY SNOW WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. THE
HEAVY SNOW WARNING HAS BEEN CANCELLED. 

ADDITIONAL SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED BY
MIDNIGHT TONIGHT AT ELEVATIONS ABOVE 4500 FEET AS A WINTER WEATHER
SYSTEM CONTINUES TO SLOWLY MOVE EAST ACROSS THE AREA. THIS SNOW
ADVISORY REPLACES THE HEAVY SNOW WARNING THAT WAS PREVIOUSLY IN
EFFECT.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

MTZ007-190600-
/O.EXT.KMSO.HS.W.0009.000000T0000Z-070419T0600Z/
BUTTE/BLACKFOOT REGION-
535 PM MDT WED APR 18 2007

...HEAVY SNOW WARNING NOW IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE HEAVY SNOW WARNING IS NOW IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT. 

TOTAL SNOW ACCUMULATIONS OF 8 TO 14 INCHES WITH LOCAL AMOUNTS UP
TO 20 INCHES WILL OCCUR IN THE HIGHER ELEVATIONS OF THE BUTTE
BLACKFOOT REGION BY MIDNIGHT TONIGHT. VALLEY LOCATIONS LIKE
ANACONDA...BUTTE...AND DEER LODGE WILL SEE AN ADDITIONAL 2 TO 4
INCHES OF SNOW BY MIDNIGHT. THE SNOW WILL BEGIN TO TAPER OFF
AROUND MIDNIGHT TONIGHT AS THE SYSTEM BEGINS TO MOVE OUT OF THE
AREA.

A HEAVY SNOW WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

$$

MTZ002-190600-
/O.CON.KMSO.HS.W.0009.000000T0000Z-070419T0600Z/
WEST GLACIER REGION-
535 PM MDT WED APR 18 2007

...HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT. 

TOTAL SNOW ACCUMULATIONS OF 8 TO 12 INCHES WITH LOCAL AMOUNTS UP
TO 18 INCHES WILL OCCUR IN THE WEST GLACIER REGION BY MIDNIGHT
TONIGHT. THE HIGHER VALLEYS CAN EXPECT TO RECEIVE 2 TO 5 INCHES BY
MIDNIGHT.

A HEAVY SNOW WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

$$
1 follow-up statement
000 
WWUS45 KMSO 190352
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
952 PM MDT WED APR 18 2007


MTZ002-007-190500-
/O.CAN.KMSO.HS.W.0009.000000T0000Z-070419T0600Z/
WEST GLACIER REGION-BUTTE/BLACKFOOT REGION-
952 PM MDT WED APR 18 2007

...HEAVY SNOW WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE HEAVY
SNOW WARNING. THE WINTER STORM SYSTEM RESPONSIBLE FOR THE HEAVY
SNOWFALL HAS WEAKENED AND PRECIPITATION RATES HAVE DIMINISHED.
THEREFORE...THE HEAVY SNOW WARNING HAS BEEN CANCELLED.

$$

IDZ006-009-010-MTZ006-043-190500-
/O.CAN.KMSO.SN.Y.0022.000000T0000Z-070419T0600Z/
SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-BITTERROOT/SAPPHIRE MOUNTAINS-
POTOMAC/SEELEY LAKE REGION-
952 PM MDT WED APR 18 2007 /852 PM PDT WED APR 18 2007/

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE SNOW
ADVISORY. THE WINTER STORM SYSTEM RESPONSIBLE FOR THE MODERATE
SNOWFALL HAS WEAKENED AND PRECIPITATION RATES HAVE DIMINISHED.
THEREFORE...THE SNOW ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow advisory went out at Apr 18, 5:27 PM MDT, 8 minutes earlier.

Area forecast discussion, Apr 18, 5:27 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
527 PM MDT WED APR 18 2007

.UPDATE...LATEST RADAR AND SATELLITE IMAGERY SHOW THE DEFORMATION
RAIN/SNOW BAND PARKED OVER WESTERN AND SOUTHWESTERN MONTANA AND NORTH
CENTRAL IDAHO. GIVEN THE ANTICIPATED SLOW NORTHEASTERLY TRACK THAT IS
EXPECTED WITH THIS SYSTEM TONIGHT...THINKING THAT THE MODELS ARE
CORRECT IN THE PROGNOSIS THAT PRECIP WILL CONTINUE AT LEAST UNTIL
MIDNIGHT BEFORE BEGINNING TO TAPER OFF AS THE BAND REMAINS
OVERHEAD. WITH THAT SAID...SNOW TO WATER RATIOS REMAIN QUITE LOW FROM
THE VERY WET SNOW THAT CONTINUES TO FALL IN MOST AREAS.
THEREFORE. GIVEN THE LOW RATIOS...THINKING THAT ADDITIONAL
SNOWFALL AMOUNTS WILL BE MOSTLY IN THE ADVISORY RANGE(2-5 INCHES)
THAN WARNING RANGE (6+ INCHES.) BASED ON THESE FACTORS...HAVE
CHOSEN TO EXTEND THE WINTER WEATHER PRODUCTS UNTIL MIDNIGHT BUT
ONLY AS ADVISORIES...EXCEPT IN MT ZONE 7 WHERE HEAVY SNOW
CONTINUES TO FALL IN THE MOUNTAINS NEAR GEORGETOWN LAKE.

THE REST OF THE FORECAST APPEARS TO BE RIGHT ON TRACK RIGHT NOW.
WILL PROBABLY UPDATE THE FORECAST LATER TONIGHT (NEAR MIDNIGHT) TO
DROP THE HIGHLIGHTS AS THE SYSTEM BEGINS TO MOVE OUT OF THE AREA.

&&

.PREV DISCUSSION... /ISSUED 249 PM MDT WED APR 18 2007/

DISCUSSION...A SLOW BUT POTENT WEATHER SYSTEM CONTINUES TO SWING
THROUGH THE NORTHERN ROCKIES THIS AFTERNOON. WINTER HIGHLIGHTS
WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND THE
EVENING IN WEST GLACIER PARK. SOME WARNINGS MAY NEED TO BE
EXTENDED IF THE PRECIPITATION DOES NOT DECREASE LIKE THE MODELS ARE
HINTING...THESE SLOW MOVING CLOSED UPPER LEVEL LOWS SEEM TO
LINGER PRECIPITATION MUCH LONGER THAN THE MODELS GIVE THEM CREDIT
FOR. THE EVENING SHIFT WILL CONTINUE TO MONITOR AND MAY EXTEND IF
CONDITIONS DEEM NECESSARY. A BIT OF CLEARING IN SOUTHWEST MONTANA
WITH COLD CORE AT BASE OF UPPER LOW ASSOCIATED WITH THIS PARTIAL
CLEARING MAY GET SOME THUNDER SNOW OVER THE BUTTE REGION THIS
EVENING. AS SUCH HAVE ADDED THAT ELEMENT TO THE FORECAST.
THURSDAY...WITH THE UPPER TROUGH MOVING OUT TO THE EAST THE
NORTHERN ROCKIES WILL REMAIN IN A DIFFLUENT BUT UNSTABLE UPPER
LEVEL PATTERN. SHOWERS WILL LINGER THROUGH THE DAY WITH COOLER
THAN AVERAGE TEMPERATURES EXPECTED. THURSDAY NIGHT WE WILL BE
UNDER THE INFLUENCE OF A WEAK BUT DIRTY SHORT WAVE RIDGE THUS
PROVIDING SOME DRYING TO THE FORECAST.

FRIDAY THROUGH WEDNESDAY...FORECAST MODELS CONTINUE THE TREND OF
DIGGING THE NEXT UPPER LEVEL LOW SOUTH OF THE NORTHERN ROCKIES ON
FRIDAY. HOWEVER...SOME ENERGY ASSOCIATED WITH THIS SYSTEM WILL
PROPAGATE THROUGH SOUTHWESTERLY FLOW ALOFT AND CONTINUE PRECIPITATION
ACROSS CENTRAL IDAHO AND SOUTHWEST MONTANA INTO SATURDAY.
NORTHWEST MONTANA HOWEVER CAN EXPECT DRIER CONDITIONS WITH ONLY
ISOLATED SHOWERS. BEYOND SATURDAY...PROGRESSIVE FLOW ALOFT WILL
CONTINUE TO BRING DISTURBANCES OVER THE REGION WITH BRIEF BREAKS
UNDER RIDGING IN BETWEEN. MODELS CURRENTLY INDICATE A RIDGE
BUILDING SUNDAY INTO EARLY NEXT WEEK. HOWEVER DO NOT HAVE A LOT
OF CONFIDENCE IN THE RIDGE AT THIS TIME BECAUSE THIS FEATURE WILL
BE HIGHLY DEPENDENT ON HOW FAR SOUTH AN APPROACHING TROUGH ALONG
THE NORTHERN PACIFIC COAST DIGS.

AVIATION...RAIN AND SNOW SHOWERS WILL CONTINUE ACROSS MUCH OF
WESTERN MONTANA AND CENTRAL IDAHO THIS EVENING. LOW CEILINGS
PRODUCING WIDESPREAD IFR CONDITIONS CAN BE EXPECTED OVERNIGHT
BEFORE GRADUALLY IMPROVING BY TOMORROW MORNING. PLEASE SEE
APPROPRIATE TAFS AND TWEBS FOR MORE DETAILS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING UNTIL MIDNIGHT MDT TONIGHT FOR
     BUTTE/BLACKFOOT REGION.

     SNOW ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR BITTERROOT/SAPPHIRE
     MOUNTAINS-POTOMAC/SEELEY LAKE REGION.

     HEAVY SNOW WARNING UNTIL MIDNIGHT MDT TONIGHT FOR WEST GLACIER
     REGION.

ID...SNOW ADVISORY UNTIL 11 PM PDT THIS EVENING FOR SOUTHERN
     CLEARWATER MOUNTAINS.

     SNOW ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR EASTERN LEMHI
     COUNTY-WESTERN LEMHI COUNTY.

&&

UPDATE...HENRY
PREVIOUS DISCUSSION....MEAD/VIA
AVIATION...DICKERSON

In the hours before

Local storm report, Apr 18, 11:48 AM MDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1148 AM MDT WED APR 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY SNOW       ANACONDA                46.13N 112.94W
04/18/2007  M8.0 INCH        DEER LODGE         MT   CO-OP OBSERVER

            SPOTTER REPORTED THAT POWER WAS OUT IN TOWN FROM 5-7 AM.

0720 AM     HEAVY SNOW       SULA                    45.84N 113.98W
04/18/2007  M2.0 INCH        RAVALLI            MT   TRAINED SPOTTER

            TWO INCHES OF HEAVY...WET SNOW REPORTED AT 5000 FEET NEAR
            SULA.

0810 AM     HEAVY SNOW       GEORGETOWN              46.20N 113.25W
04/18/2007  M4.5 INCH        DEER LODGE         MT   TRAINED SPOTTER

            MEASUREMENT TAKEN AT AN ELEVATION OF 6450 FEET.

0810 AM     HEAVY SNOW       2 S CONNER              45.90N 114.12W
04/18/2007  E4.0 INCH        RAVALLI            MT   TRAINED SPOTTER

            ESTIMATE TAKEN AT AN ELEVATION OF 4500 FEET.

1030 AM     HEAVY SNOW       GEORGETOWN              46.20N 113.25W
04/18/2007  M6.0 INCH        DEER LODGE         MT   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED WIDESPREAD POWER OUTAGES
            THROUGHOUT GEORGETOWN...ANNACONDA AND PHILIPSBURG.

1030 AM     HEAVY SNOW       DEER LODGE              46.40N 112.73W
04/18/2007  M3.0 INCH        POWELL             MT   TRAINED SPOTTER

1100 AM     HEAVY SNOW       LEADORE                 44.68N 113.36W
04/18/2007  M4.0 INCH        LEMHI              ID   CO-OP OBSERVER

1130 AM     HEAVY SNOW       PHILIPSBURG             46.33N 113.29W
04/18/2007  E0.0 INCH        GRANITE            MT   UTILITY COMPANY

            NORTHWEST ENERGY REPORTED WIDESPREAD POWER OUTAGES IN
            PHILIPSBURG...GEORGETOWN...ANACONDA AND DEER LODGE DUE TO
            HEAVY LOADING OF SNOW ON POWER LINES. REPORTS OF DOWNED
            POWER POLES AND LINES HAVE BEEN RECIEVED FROM DEER LODGE.
            2000 CUSTOMERS HAVE REPORTEDLY BEEN WITHOUT POWER THIS
            MORNING IN THESE AREAS.

&&

DICKERSON

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:39 PM MDTSevere Thunderstorm WarningMSOGranite32 min

Nearby

Snow Advisories in Montana, 2007Snow Advisories in Idaho, 2007Every snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.